Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Lake Charles, LA

October 4, 2004Newton County, Texas; Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 4, 2004, 2:43 PM CDT for Newton County, Texas; Beauregard Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 2:43 PM CDT (19:43 UTC)
Expired
Oct 4, 2004, 3:45 PM CDT
In force
62 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Beauregard Parish, LA, Newton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 041943
SVRLCH
LAC011-TXC351-042045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA
  NEWTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 345 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF BON WEIR...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  SINGER BY 255 PM CDT
  LONGVILLE BY 305 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3092 9365 3075 9373 3050 9321 3075 9304

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:47 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Oct 4, 9:47 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
947 AM CDT MON OCT 4 2004

.DISCUSSION...
WILL UPDATE ZONES TO INCREASE POPS 20 PERCENT AREA WIDE. CONVECTIVE
COMPLEX MOVING SOUTHEAST ACROSS NORTHEAST TEXAS AND NORTHWEST
LOUISIANA HASN/T DIMINISHED. SURFACE OBS SHOW MODERATE PRESSURE
FALLS SOUTH OF THE DENSE LIGHTNING AREA INDICATING THAT ADDITIONAL
DEVELOPMENT SOUTH OR SOUTHEAST IS LIKELY. MODELS ALSO SUPPORT
HIGHER POPS...SHOWING AVERAGE RAIN AMOUNTS A QUARTER TO A HALF INCH
OVER THE NORTHWEST PARTS OF THE FORECAST AREA AND LIGHTER AMOUNTS
ELSEWHERE THIS AFTERNOON.

RAIN SHOULD PUT A DAMPENER ON AFTERNOON HEATING...ESPECIALLY
NORTHWEST PARTS OF THE AREA. WILL LOWER FORECAST HIGHS TO 80 TO 85
NORTHWEST AND MID 80S NORTHEAST.
&&

.PREVIOUS DISCUSSION...
LOTS TO TALK ABOUT THIS WEEK. OUR CURRENT DRY AIR AT THE SURFACE AND
ALOFT WILL QUICKLY COME TO AN END BY AFTERNOON AND EARLY EVENING.
JUST AFTER MIDNIGHT...MID/UPPER LEVEL SHORTWAVE (INITIALIZED BY
H2O VAPOR SATELLITE IMAGERY AND 6HR MODEL) LOCATED OVER THE TX
PANHANDLE IS FIRING UP CONVECTION ACROSS N TX NEAR THE RED RIVER NW
OF FTW. THIS SHORTWAVE IS HAULING E-SE...AND WILL ARRIVE IN NE TX BY
NOON...AND ACROSS MOST OF NORTH AND CENTRAL LA BY SUPPER TIME. ALL
MOS GUIDANCE IS GOING HAYWIRE WITH POPS TODAY...IN THE 40-60%
RANGE. DONT BELIEVE THE POPS WILL BE THAT GREAT...BEING THAT WE
HAVE TO FIND THE MOISTURE...AND THE ATMOSPHERE DOESNT HAVE ENOUGH
TIME. SO...OPTED TO GO 40% JAS...POE...AEX ZONES...20% ISOLATED TSRA
ACROSS BPT...LCH...LFT ZONES...AND WORDING AFTERNOON AND EVENING. OF
COURSE...THIS WILL PLAY HAVOC ON MY FORECASTED HIGH TEMPS TODAY...
DEPENDING ON WHAT AREAS CLOUD UP FIRST VS LAST BEFORE THE PRECIP.

AFTER THE SHORTWAVE MOVES THROUGH...MOISTURE WILL LINGER 700MB AND
BELOW...WITH A NOTICEABLE DRY POCKET AT 500MB MOVING ACROSS C AND N
LA DURING THE DAY TUE...WHICH SHOULD LIMIT WIDESPREAD DEVELOPMENT.
WILL GO WITH SCT.

STARTING TUE NIGHT INTO WED...SEVERAL THINGS BEGIN TO TAKE SHAPE TO
GIVE OUR AREA A SIGNIFICANT PRECIPITATION EVENT AND POSSIBLE MINOR
COASTAL FLOODING EVENT. 1) A RATHER LARGE HIGH WILL BUILD SE ACROSS
THE UNITED STATES TUE...PUSHING A FRONT TO THE COAST BEFORE STALLING
BY TUE NIGHT. 2) A TROPICAL WAVE OVER THE YUCATAN AND BAY OF CAMPECHE
WILL SPREAD MOISTURE INTO THE DEVELOPING COASTAL SFC TROF ALONG THE
MEXICAN AND TX COASTS BY WED. 3) THE COMBINATION OF THE HIGH TO THE
NE AND THE COASTAL TROF...OR POSSIBLE CLOSED LOW...WITH GIVE MOST OF
THE GULF EASTERLY WINDS 15-20 KNOTS WED...SOLID 20 KNOTS THU...AND
20-25 KNOTS BY FRI...CAUSING ABOVE NORMAL TIDES OF 2 TO 3 FEET BY
THU AND FRI. 4) THE CONSTANT FETCH OF PRECIPITATION IS EXPECTED TO
LAST THU THROUGH SAT...LEADING TO THE POSSIBLE FLOODING EVENT.
BEING THAT WE ARE VERY DRY...THE FIRST DAY WILL BE WELCOME...BUT 2
TO 3 DAYS OF THIS WILL CERTAINLY CAUSE RUNOFF BY THE WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  89  68  85  67 /  20  20  30  20
BPT  88  68  83  66 /  20  20  30  20
AEX  85  66  81  60 /  40  40  30  20
LFT  89  70  85  68 /  20  20  30  20
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

20
Hazardous weather outlook, Oct 4, 4:25 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
425 AM CDT MON OCT 4 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
051100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
425 AM CDT MON OCT 4 2004

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY LATE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE AREA.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE THURSDAY
AS A LOW PRESSURE TROUGH DEVELOPS ACROSS THE WESTERN GULF. SHOWERS
AND THUNDERSTORMS WILL BECOME WIDESPREAD FRIDAY AND SATURDAY AS THE
SURFACE AND UPPER LEVEL TROUGH MOVES OVER THE AREA. RAIN CHANCES
WILL DECREASE BY SUNDAY AS THE SYSTEM MOVES EAST.

BY WEDNESDAY NIGHT THROUGH EARLY SATURDAY...A STRONG SURFACE HIGH
WILL BUILD SOUTHEAST ACROSS THE EASTERN UNITED STATES AND PARK ALONG
THE EASTERN SEABOARD FOR A COUPLE OF DAYS. THE INTERACTION BETWEEN
THIS HIGH AND THE SURFACE TROUGH IN THE WESTERN GULF WILL GRADUALLY
INCREASE EASTERLY WINDS ACROSS THE NORTHERN GULF. THIS WILL RESULT
IN TIDES GRADUALLY INCREASING TO ABOUT 2 FEET ABOVE NORMAL...CAUSING
MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED TODAY OR TONIGHT.

DML

In the hours before

Special weather statement, Oct 4, 11:56 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1156 AM CDT MON OCT 4 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
041900-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
1156 AM CDT MON OCT 4 2004

...FALL SEVERE THUNDERSTORMS THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER INTERIOR
SOUTHEAST TEXAS BETWEEN 1 AND 2 PM. A FEW OF THE TOWNS THAT WILL BE
AFFECTED ARE WOODVILLE...JASPER...NEWTON AND THE LAKES AREA. THESE
STORMS PRODUCED DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ACROSS
NORTHEAST TEXAS EARLIER TODAY.

THESE STORMS WILL REACH COASTAL SOUTHEAST TEXAS AND PORTIONS OF
SOUTHWEST AND CENTRAL LOUISIANA BY MID TO LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES.

MOGGED
Local storm report, Oct 4, 2:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
233 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WOODVILLE               30.77N 94.42W
10/04/2004  0.75 INCH        TYLER              TX   PUBLIC

&&

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:46 PM CDTSevere Thunderstorm WarningLCHTyler59 min
Oct 4, 2:48 PM CDTSevere Thunderstorm WarningLCHTyler27 min
Oct 4, 3:13 PM CDTTornado WarningLCHJasper32 min
Oct 4, 2:21 PM CDTSevere Thunderstorm WarningLCHVernon54 min
Oct 4, 3:33 PM CDTSevere Thunderstorm WarningLCHCalcasieu57 min
Oct 4, 4:10 PM CDTSpecial Marine WarningLCH65 min
Oct 4, 4:10 PM CDTSpecial Marine WarningLCH65 min
Oct 4, 4:32 PM CDTSevere Thunderstorm WarningLCHAcadia, Saint Landry58 min
Oct 4, 5:11 PM CDTSpecial Marine WarningLCH64 min
Oct 4, 5:19 PM CDTSevere Thunderstorm WarningLCHIberia, Vermilion56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.